DEAR DR. ROACH: I am 80 years old, still work full-time and have generally good health, except for adult-onset asthma. Advair 250/50 was prescribed for me over 10 years ago, and I’ve been taking it regularly each morning, thoroughly rinsing each time to prevent thrush. About five years ago, I developed an abdominal hernia just below my waistline. My primary physician referred me to a general surgeon, who did a very thorough exam, including an MRI from the jaw down. He discovered an esophageal hernia in addition to the abdominal hernia, and told me that a specialist would have to perform the double surgery. His advice was to avoid surgery, leaving it as a last resort. He prescribed famotidine twice daily to preclude acid reflux. That generally works, but not always.
My question is, does Advair 250/50 cause or contribute to an esophageal hernia? — D.A.A.
ANSWER: A hiatal hernia (“hiatus” means “gap” in Latin), also called an esophageal or paraoesophageal hernia, is when the hole in the diaphragm through which the esophagus passes is larger than normal, so other abdominal organs, especially the stomach, can slide through the hole from the abdomen into the chest.
Most hiatal hernias are thought to be congenital, meaning you were born with the propensity to have a larger-than-needed hole in the diaphragm. Most people with this condition have no symptoms and do not need treatment. The unusual person with symptoms from a sliding hiatal hernia is usually treated medically. Like you, they are prescribed famotidine, which reduces stomach acid. In the rare case when the paraoesophageal hernia is so large that the stomach gets stuck inside the chest, or when other abdominal organs enter the chest, a person may require surgery.
Neither asthma nor Advair, a combination of an inhaled steroid (fluticasone) and a long-acting beta agonist (salmeterol), is related to hiatal hernias.
DEAR DR. ROACH: I’m a 63-year-old male who does weight-bearing exercises three or four times a week. Also, I am on multiple blood pressure meds, including atenolol, which slows the heart rate. What is the target heart rate while on this drug, for maximum cardiac health? — H.C.
ANSWER: There are two ways to answer your question, the difference being the target resting heart rate and the target exercise heart rate.
The goal for atenolol as a blood pressure medicine is not the resting heart rate, but the resting blood pressure. However, atenolol and other beta blockers are seldom used as the first medicine to treat blood pressure, except in cases where beta blockers are also useful for something else.
Still, when a person requires multiple medications, beta blockers are often used as a second- or third-line treatment. If a person has good control of their blood pressure at a heart rate of 80, the medication is successful. However, most times, the resting heart rate needs to be in the 50s or 60s for the blood pressure to come down to goal in a patient taking a beta blocker.
The target exercise heart rate is usually recommended to be between 55 percent and 85 percent of your maximum heart rate, which can be measured by a stress test, or estimated by a calculator. Unfortunately, the calculator is only a rough guide at best, especially in women and middle-aged (or older) people, and beta blockers have variable effects on individuals.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2022 North America Synd., Inc.
All Rights Reserved